question-icon

What causes acidity after having tablets for muscle weakness?

default
Posted on Mon, 14 Jul 2014
Question: Hello,
I have chatted with Dr XXXXXXX Bhardwaj already on this.
This query is regarding my wife, she is 26 years old. Weight 55 Height 5.5
Suddenly last week, she got stomach pain followed by back pain, intially we visited a MD doctor he said its a muscle weekness, he gave some tablets, but after consuming that her acidety increases and then she was feeling that in chest too
We admitted her in hospital, she was there for a week, got discharge yeseteday. Doctor at XXXXXXX did all the test blood/urine/widal/sonography/XRay/CT-Scan. I have attached all reports.
doctor
Answered by Dr. Vinay Bhardwaj (17 hours later)
Brief Answer:
Diagnosis of esophageal candiasis makes sense

Detailed Answer:
Hi XXXXXX, I spoke to you yesterday. I am glad you uploaded the discharge summary. The diagnosis which you told me was muscle weakness. I don't like it when doctors tell their patients such vague nonsense.

But when i go through the report it seems like Dr. XXXXXXX has reasonably confirmed that your wife is suffering from 'Esophageal Candidiasis'.

This is a problem where the food pipe that connects the mouth to the stomach is infected with a fungus called 'Candida Albicans'. This fungus grows in any environment where the normal cellular protections have been stripped away. It very commonly happens in the esophagus in people who are suffering from Acid Peptic Disorder or Gastro-Esophageal Reflux disease. In both of these issues the acid that the stomach naturally produces is either being produced in excess or is washing BACK into the esophagus where it should not go.

The acid irritates the cells in the esophagus and prevents them from defending themselves from the Candida Fungus which is present in our bodies normally.

Once the Candidal infection takes hold, the fungus tries to 'digest' the cells of the esophagus and releases enzymes and chemicals which break them down. This will cause alot of swelling and pain, as well as difficulty in swallowing and a feeling of having something 'stuck' in the throat.

The treatment is on 3 fronts.
1) Combat the Pain
2) Combat the Swelling
3) Kill the Candidal Fungus.
4) Remove the cause of the irritation (the Acid)

The medications that are combating the PAIN are: Ultracet, Eldicet, Hyocimax and Myoril

The medication that combats the SWELLING is Wysolone (its a steroid and I don't LIKE using it in these cases, but i am a neurologist and your doc from XXXXXXX is a GI specialist, he would have seen alot of these cases and justified its use. When I spoke to other GI docs yesterday they were divided in their opinions). Overall, i would continue using the wysolone for the duration prescribed as it will help a bit and do not harm as long as it is not used for months and months.

The medication that is killing the Fungus (Candida) is Forcan. Thats the standard therapy and should work well.

The Acid stoppers are: Pan, Restyl and Mucaine gel. Restyle also has a muscle relaxant property

The only medication i cannot justify here is the usage of Heterazan. I do not understand WHY this drug has been given in her case. Heterazan is normally used to treat worm infestations and filariasis (the tiny thread like worms that cause elephanitiasis). I see no mention in the chart that they observed anything like that. Its a safe drug in general and will do no harm. But i would inquire with Dr. XXXXXXX as to why this medication has been prescribed.

So i'm glad we did this. her treatment is making more sense to me now. You can rest assured that when anyone sees Candida on endoscopy as they did at XXXXXXX . the treatment will be along these lines.

Check into the Heterazan though and find out about that.

Hope this helps,

Vinay
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Vinay Bhardwaj

Neurologist, Surgical

Practicing since :2006

Answered : 544 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

156 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What causes acidity after having tablets for muscle weakness?

Brief Answer: Diagnosis of esophageal candiasis makes sense Detailed Answer: Hi XXXXXX, I spoke to you yesterday. I am glad you uploaded the discharge summary. The diagnosis which you told me was muscle weakness. I don't like it when doctors tell their patients such vague nonsense. But when i go through the report it seems like Dr. XXXXXXX has reasonably confirmed that your wife is suffering from 'Esophageal Candidiasis'. This is a problem where the food pipe that connects the mouth to the stomach is infected with a fungus called 'Candida Albicans'. This fungus grows in any environment where the normal cellular protections have been stripped away. It very commonly happens in the esophagus in people who are suffering from Acid Peptic Disorder or Gastro-Esophageal Reflux disease. In both of these issues the acid that the stomach naturally produces is either being produced in excess or is washing BACK into the esophagus where it should not go. The acid irritates the cells in the esophagus and prevents them from defending themselves from the Candida Fungus which is present in our bodies normally. Once the Candidal infection takes hold, the fungus tries to 'digest' the cells of the esophagus and releases enzymes and chemicals which break them down. This will cause alot of swelling and pain, as well as difficulty in swallowing and a feeling of having something 'stuck' in the throat. The treatment is on 3 fronts. 1) Combat the Pain 2) Combat the Swelling 3) Kill the Candidal Fungus. 4) Remove the cause of the irritation (the Acid) The medications that are combating the PAIN are: Ultracet, Eldicet, Hyocimax and Myoril The medication that combats the SWELLING is Wysolone (its a steroid and I don't LIKE using it in these cases, but i am a neurologist and your doc from XXXXXXX is a GI specialist, he would have seen alot of these cases and justified its use. When I spoke to other GI docs yesterday they were divided in their opinions). Overall, i would continue using the wysolone for the duration prescribed as it will help a bit and do not harm as long as it is not used for months and months. The medication that is killing the Fungus (Candida) is Forcan. Thats the standard therapy and should work well. The Acid stoppers are: Pan, Restyl and Mucaine gel. Restyle also has a muscle relaxant property The only medication i cannot justify here is the usage of Heterazan. I do not understand WHY this drug has been given in her case. Heterazan is normally used to treat worm infestations and filariasis (the tiny thread like worms that cause elephanitiasis). I see no mention in the chart that they observed anything like that. Its a safe drug in general and will do no harm. But i would inquire with Dr. XXXXXXX as to why this medication has been prescribed. So i'm glad we did this. her treatment is making more sense to me now. You can rest assured that when anyone sees Candida on endoscopy as they did at XXXXXXX . the treatment will be along these lines. Check into the Heterazan though and find out about that. Hope this helps, Vinay